Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 39, NWS Blacksburg, VA

June 17, 2015Henry County, Pittsylvania County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 17, 2015, 6:36 PM EDT for Henry County, Pittsylvania County, City of Martinsville, Virginia. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2015, 6:36 PM EDT (22:36 UTC)
Expired
Jun 17, 2015, 7:30 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:37 PM EDTTSTM WND DMG6 Se Bassett, VATREE DOWN ON LONGVIEW DRIVE
Jun 17, 6:37 PM EDTHAIL 11 Ne Martinsville City, VA
Jun 17, 6:37 PM EDTHAIL 1.251 Ene Martinsville City, VA
Jun 17, 6:38 PM EDTTSTM WND DMG2 Wnw Martinsville City, VATREE DOWN ON STULTZ ROAD AND VIRGINIA AVENUE
Jun 17, 6:47 PM EDTHAIL 12 Ne Martinsville City, VAQUARTER SIZED HAIL FELL ALONG OWENS RD IN MARTINSVILLE
Jun 17, 6:50 PM EDTTSTM WND DMG5 W Axton, VASEVERAL TREES DOWN AND DAMAGE TO GOLF COURSE AT CHATMOSS COUNTY CLUB.
Jun 17, 6:50 PM EDTHAIL 15 Wnw Axton, VA
Jun 17, 6:55 PM EDTHAIL 15 W Axton, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS51 KRNK 172236
SVRRNK
VAC089-143-690-172330-
/O.NEW.KRNK.SV.W.0039.150617T2236Z-150617T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT WED JUN 17 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 730 PM EDT

* AT 636 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  MARTINSVILLE...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE...
  AXTON...
  VILLA HEIGHTS...
  COLLINSVILLE...
  AND FIELDALE. 

THIS INCLUDES THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3672 7999 3676 7983 3654 7955 3654 7979
TIME...MOT...LOC 2236Z 297DEG 20KT 3669 7988 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
2 follow-up statements
722 
WWUS51 KRNK 172319
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
719 PM EDT WED JUN 17 2015

VAC089-143-690-172330-
/O.CON.KRNK.SV.W.0039.000000T0000Z-150617T2330Z/
PITTSYLVANIA VA-HENRY VA-CITY OF MARTINSVILLE VA-
719 PM EDT WED JUN 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT 
FOR SOUTHWESTERN PITTSYLVANIA...SOUTHEASTERN HENRY COUNTIES...AND 
THE CITY OF MARTINSVILLE...

AT 718 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED BETWEEN AIKEN 
SUMMIT AND THE MARTINSVILLE AIRPORT...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE...
AXTON...
LAUREL PARK...
AIKEN SUMMIT...
AND CASCADE. 

THIS INCLUDES THE MARTINSVILLE SPEEDWAY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3668 7988 3672 7978 3654 7955 3654 7979
TIME...MOT...LOC 2318Z 297DEG 20KT 3658 7962 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
363 
WWUS51 KRNK 172330
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT WED JUN 17 2015

VAC089-143-690-172338-
/O.EXP.KRNK.SV.W.0039.000000T0000Z-150617T2330Z/
PITTSYLVANIA VA-HENRY VA-CITY OF MARTINSVILLE VA-
730 PM EDT WED JUN 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN 
PITTSYLVANIA...SOUTHEASTERN HENRY COUNTIES AND THE CITY OF 
MARTINSVILLE WILL EXPIRE AT 730 PM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAVE WEAKENED 
BELOW SEVERE LIMITS. THUS...THE WARNING WILL BE ALLOWED TO EXPIRE. 
HOWEVER...ADDITIONAL THUNDERSTORMS CONTINUE ACROSS THE NORTHERN AND 
EASTERN PART OF THE CITY. AT THE CURRENT TIME...THESE STORMS REMAIN 
BELOW SEVERE LIMITS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3668 7988 3672 7978 3654 7955 3654 7979
TIME...MOT...LOC 2328Z 297DEG 20KT 3658 7962 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 3:25 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT WED JUN 17 2015

.SYNOPSIS...
HIGH PRESSURE ACROSS THE SOUTHEAST STATES WILL REMAIN IN PLACE FOR
THE REMAINDER OF THIS WEEK. A WEAK FRONT OVER THE AREA WILL
OSCILLATE ACROSS THE REGION INTO THE WEEKEND AND BE THE MAIN FOCUS
FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL LIKELY INTERACT
WITH MOISTURE FROM THE REMNANTS OF TROPICAL DEPRESSION BILL TO
BRING MORE WIDESPREAD SHOWERS AND STORMS INTO THE WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 200 PM EDT WEDNESDAY...

MAIN CONCERN CONTINUES WITH CONVECTIVE COVERAGE INTO THIS EVENING AS
INITIAL OUTFLOW UNDER A PASSING WAVE TO THE NORTH SLIDES EAST CROSSING
THE BLUE RIDGE LATE THIS AFTERNOON AND INTO THE PIEDMONT BY EARLY
EVENING. THIS ALONG THE RESIDUAL WEAK FRONT ACROSS THE CENTRAL CWA THAT
WILL SLOWLY LIFT BACK NE AS A WARM FRONT AS THE WAVE PASSES OVERNIGHT.
INSTABILITY NORTH OF THE BOUNDARY REMAINS QUITE WEAK WITH BEST FOCUS
ALONG AND JUST SOUTH OF THE FRONT WHERE SEEING SOMEWHAT HIGHER CAPES
POOL NORTHWARD.

SOME OF THE LATEST SHORT TERM SOLUTIONS ORGANIZE THINGS A BIT MORE IN
THE NEXT FEW HOURS AS THE FLOW ALOFT BACKS A BIT SO KEEPING HIGH
CHANCE/LOW LIKELYS WEST EARLY ON WITH CHANCES ELSEWHERE FOR MORE
ISOLATED POP UP STORMS BUT QUITE IFFY. OTHER QUESTION WITH POTENTIAL
FOR ANOTHER UPSTREAM CONVECTIVE CLUSTER TO SLIDE SE LATER THIS EVENING
AS THE FRONT LIFTS FARTHER NORTH AND CONVERGENCE INCREASES OVER THE NE
SECTIONS. LATEST GUIDANCE STILL ATTEMPTS TO FOLD THIS FEATURE DOWN EAST
OF THE BLUE RIDGE BUT AGAIN POSSIBLY OVERDONE. THUS KEEPING IN HIGHER
POPS NE FOR NOW GIVEN UNCERTAINTY WHILE DECREASING FROM SW TO NE BY
MIDNIGHT...REACHING ONLY SLIGHT CHANCES AT BEST ACROSS MOST SECTIONS
LATE. SOME PATCHY FOG POSSIBLE WHERE HEAVIER DOWNPOURS DO OCCUR...OTRW
ANOTHER WARM/MUGGY NIGHT WITH LOWS MOSTLY 65-72.

WAVE EXITS BY EARLY THURSDAY WITH THE WARM FRONT SHIFTING TO THE NORTH
ALLOWING MUCH OF THE REGION TO SLIP INTO AN AREA OF WEAK SINKING MOTION
AIDED BY DEEP WESTERLY FLOW AND GOOD MIXING UNDER WEAK CAPPING ALOFT.
THIS SHOULD ACT TO SUPPRESS MOST CONVECTION WITH BEST CHANCES PERHAPS
OVER THE FAR NORTH WITH A FAINT WAVE PASSING...AND ALONG THE NW SLOPES
PER LOW LEVEL CONVERGENCE. NAM REMAINS THE WETTEST IN HAVING MORE
CONVECTION OVER THE FAR WEST WHILE MOST OTHER SOLUTIONS LACKING MUCH
MORE THAN ISOLATED MOUNTAIN COVERAGE. THUS WILL ONLY INCLUDE A SLIGHT
MENTION EAST OF THE BLUE RIDGE THURSDAY WITH CHANCE COVERAGE DEVELOPING
LATE IN THE DAY WEST WHICH MAY STILL BE OVERDONE. OTRW THE MAIN ASPECT
WILL AGAIN BE WITH THE HEAT AS 85H TEMPS RETURN TO AROUND +22-23C WHILE
DECENT DOWNSLOPING KICKS IN UNDER MAINLY SUNNY SKIES EAST. THIS COULD
PUSH HIGHS INTO THE MID/UPPER 90S SE AND CLOSE TO 90 WEST PENDING
DEGREE OF EARLY CLOUDS AND LATER ISOLATED SHRA/TSRA. THIS SHOULD ALSO
BUMP HEAT INDICES BACK CLOSE TO 100 IN THE PIEDMONT DURING THE
AFTERNOON.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

UPPER PATTERN WILL FEATURE LOW AMPLITUDE QUASI ZONAL FLOW KEEPING THE
JET STREAM TO OUR NORTH. THIS WILL KEEP AN OLD FRONTAL BOUNDARY
WAVERING THROUGH THE REGION. WITH THE BOUNDARY IN THE AREA COMBINED
WITH ABUNDANT MOISTURE WE WILL CONTINUE TO SEE DIURNALLY BIASED
CONVECTION WITH HEAVY RAIN BECOMING AN INCREASING THREAT AS TROPICAL
MOISTURE FROM THE REMNANTS OF TS BILL AFFECT THE REGION THIS WEEKEND.
DYNAMIC ENERGY ASSOCIATED WITH THE TS REMNANTS SLIDE BY TO OUR NORTH
SATURDAY NIGHT WHICH LOOKS TO KEEP THE HEAVIEST PRECIPITATION JUST
OUTSIDE OF OUR AREA. HOWEVER...ENHANCING LOW LEVEL WINDS MAY ALLOW SOME
CONVECTIVE ELEMENTS TO BECOME MORE ORGANIZED AND POSE A MARGINAL SEVERE
THREAT.

THERE WILL BE NO CHANGE IN AIRMASS BUT TEMPERATURES WILL LIKELY BE A
FEW DEGREES COOLER DUE TO INCREASED CLOUD COVER AND PRECIPITATION.
&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...

ON MONDAY THE TS REMNANTS WILL BE OFF THE NEW ENGLAND COAST AND GETTING
ABSORBED BY ANOTHER LOW/FRONTAL SYSTEM SWEEPING THROUGH THE NORTHEAST.
THERE IS NOTHING TO PUSH THIS FRONT THROUGH OUR REGION SO IT WILL
SIMPLY PIVOT/MEANDER ACROSS THE AREA AS THE UPPER PATTERN STARTS TO
AMPLIFY AGAIN WITH A RIDGE BECOMING REESTABLISHED OVER THE EASTERN US.
THIS WILL KEEP US LOCKED INTO THE HEAT WELL INTO NEXT WEEK. AS THE
UPPER RIDGE BUILDS IN FROM THE WEST THIS MAY BE ENOUGH TO GRADUALLY
NUDGE THE FRONTAL BOUNDARY TO THE NORTHEAST. HOWEVER...IT APPEARS THAT
THE BOUNDARY WILL LINGER OVER THE REGION THROUGH THE FIRST PART OF NEXT
WEEK AND LEAVE US VULNERABLE TO UPSTREAM MCS DEVELOPMENT SLIDING INTO
THE REGION FROM THE NORTHWEST. WITHOUT ANYTHING DEFINITIVE TO LATCH ON
TO WILL KEEP POPS LOW AND WAIT FOR THE SITUATION TO DEFINE ITSELF
OVER THE NEXT FEW DAYS.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 1235 PM EDT WEDNESDAY...

EARLY MID DECK CONTINUING TO FADE TO MORE OF A SCATTERED TO BROKEN
CU FIELD ACROSS THE REGION EARLY THIS AFTERNOON AHEAD OF AN OLD
UPSTREAM OUTFLOW BAND APPROACHING FROM THE WEST. INCREASING
INSTABILITY AHEAD OF THIS FEATURE SHOULD LEAD TO MORE CONVECTIVE
DEVELOPMENT THROUGH MID/LATE AFTERNOON WITH ORGANIZED CLUSTERS OF
STRONGER STORMS POSSIBLE. THIS WILL MAKE FOR PERIODS OF MVFR TO
IFR ESPCLY ACROSS THE VA/WEST VA LOCATIONS WHERE WILL CARRY EITHER
A PREVAILING SHRA OR TEMPO GROUP FOR SHOWERS AND STRONGER STORMS
THROUGH EARLY THIS EVENING. STORMS MAY TEND TO ORGANIZE AND SPILL
EAST OF THE MOUNTAINS DURING THE MID/LATE AFTERNOON HOURS WITH
MUCH OF THIS AFFECTING THE KBCB-KROA-KLYH CORRIDOR. SINCE ALREADY
RUNNING WITH PREVAILING MVFR IN TSRA WILL KEEP MENTION ESPCLY
SINCE CHANCES OF SEEING A BAND OR CLUSTER OF STORMS IMPACT THESE
SITES APPEARS HIGHER. EXPECT LESS OF A CHANCE AT KDAN BUT STILL
ENOUGH TO INCLUDE A VCTS GIVEN LIKELY SE TRAJECTORY OF TSRA LATER
ON. OTRW WILL KEEP VFR TO INIT MOST SPOTS BEFORE TRENDING DOWN
FROM WEST TO EAST THIS AFTERNOON. THE MAIN THREAT FROM THESE
STORMS WOULD BE STRAIGHT LINE WINDS BUT ALSO IFR VSBYS IN THE
HEAVIER DOWNPOURS.

COMPLEX OF STORMS MAY LINGER WITH ANOTHER POSSIBLY ARRIVING ACROSS
THE NORTH THIS EVENING...MAINLY AFFECTING KROA/KLYH PER LATEST
MODELS. OTHERWISE THINKING WILL SEE CONVECTION FADE WITH LOSS OF
HEATING WITH SOME PATCHY FOG AROUND AND PERHAPS A PERIOD OF
MVFR/IFR CONDITIONS WHERE HEAVIER EARLIER RAINFALL OCCURRED.

WAVE PASSES ON THURSDAY WITH MUCH OF THE REGION IN BETWEEN LIFT
SOURCES AND UNDER A DECENT WESTERLY FLOW THAT SHOULD LIMIT
CONVECTION TO THE MAINLY THE FAR WEST AND PERHAPS BLUE RIDGE LATE.
THUS RUNNING WITH OVERALL VFR IN SCATTERED TO BROKEN CU FIELDS
AFTER ANY EARLY FOG/STRATUS FADES WITH WEST WINDS AT 10-20 KTS.

NEXT IMPULSE ARRIVES FROM THE WEST FRIDAY AHEAD OF THE BILL
REMNANTS WITH PERHAPS ANOTHER ROUND OF MVFR IN AT LEAST WIDELY
SCATTERED AFTERNOON/EVENING STORMS.

EXTENDED AVIATION DISCUSSION...

FRONTAL BOUNDARY LOCATION WITH THE RIDGE OVER THE SOUTHEAST WILL BE
THE MAIN FOCUS OF WEATHER THRU THE WEEKEND ALONG WITH REMNANTS OF
BILL THAT SHOULD GET CAUGHT INTO THE UPPER FLOW AROUND THE RIDGE BY
THE END OF THE WEEK. THIS COULD RESULT IN MORE NUMEROUS SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY...AND MORE WIDESPREAD MVFR
CONDITIONS. WEAK TROUGH CROSSES THE AREA SUNDAY WITH CONVECTION
BECOMING MORE ISOLATED DURING THE AFTERNOON/EVENING. OTRW OVERALL
VFR INTO MONDAY WITH ADDED ISOLATED CONVECTION POSSIBLE WITH YET
ANOTHER WEAK FRONT LINGERING OVER THE REGION.

OTHERWISE...EXPECT VFR EXCEPT THE TYPICAL FOG FORMATION AT LWB/BCB
AND AT TIMES LYH THROUGH THE WEEK EARLY MORNING TIME FRAME.

&&

.CLIMATE...
AS OF 320 PM EDT WEDNESDAY...

RECORD HIGHS FOR WEDNESDAY JUNE 17TH...

STATION RECORD HIGHS/YEAR
ROANOKE 96/1944
LYNCHBURG 96/1944
DANVILLE 99/1981
BLACKSBURG 88/1994
BLUEFIELD 86/2007
LEWISBURG 88/2014

RECORD HIGHS FOR THURSDAY JUNE 18TH...

STATION RECORD HIGHS/YEAR
ROANOKE 97/1925
LYNCHBURG 96/1944
DANVILLE 96/2007
BLACKSBURG 88/2014
BLUEFIELD 90/2007
LEWISBURG 89/2014

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...JH/PM
CLIMATE...JH/PM
Hazardous weather outlook, Jun 17, 3:08 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT WED JUN 17 2015

VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>044-507-508-
181915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
308 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED CLUSTERS OR BANDS OF STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE PASSES TO THE NORTH. THE MAIN THREAT ASSOCIATED WITH
THESE STORMS WILL BE DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ESPECIALLY LATER SATURDAY INTO SUNDAY AS THE REMNANTS OF BILL
PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-181915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-
308 PM EDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE PASSES TO THE
NORTH. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL BE
DAMAGING WINDS...ALTHOUGH LOCALLY HEAVY RAIN WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS COULD OCCUR LATER SATURDAY
INTO SUNDAY AS THE REMNANTS OF BILL PASS TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 17, 4:50 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT WED JUN 17 2015

NCZ003-172145-
SURRY-
450 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL SURRY COUNTY...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS OVER MOUNTAIN PARK...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND DOBSON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3633 8087 3634 8090 3635 8090 3636 8091
      3637 8093 3639 8095 3641 8096 3656 8056
      3655 8055 3636 8046 3627 8087
TIME...MOT...LOC 2050Z 248DEG 24KT 3637 8083

RAB
Special weather statement, Jun 17, 4:58 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
458 PM EDT WED JUN 17 2015

VAZ033-172200-
FRANKLIN-
458 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN COUNTY...

AT 458 PM EDT...A STRONG THUNDERSTORM WAS OVER CALLAWAY...MOVING EAST
AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
FERRUM...
SYDNORSVILLE...
CALLAWAY...
AND SONTAG.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3696 8013 3696 8014 3697 8014 3699 8013
      3699 8012 3700 8012 3703 8010 3703 7969
      3680 7982
TIME...MOT...LOC 2058Z 283DEG 12KT 3698 8008

RAB
Local storm report, Jun 17, 6:15 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     2 ENE ROANOKE           37.29N 79.92W
06/17/2015                   CITY OF ROANOKE    VA   911 CALL CENTER

            TREE DOWN NEAR EASTGATE AND YEAGER AVE

0500 PM     TSTM WND DMG     3 E ROANOKE             37.28N 79.91W
06/17/2015                   ROANOKE            VA   911 CALL CENTER

            TREE DOWN ON VALE AVE

0500 PM     TSTM WND DMG     3 E ROANOKE             37.29N 79.90W
06/17/2015                   CITY OF ROANOKE    VA   PUBLIC

            TREE DOWN AND SOME DAMAGE TO HOME AND FENCE ON DUNKIRK
            AVE

&&

SK
Special weather statement, Jun 17, 6:19 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT WED JUN 17 2015

VAZ046-047-172315-
BUCKINGHAM-APPOMATTOX-
619 PM EDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN APPOMATTOX AND
SOUTHWESTERN BUCKINGHAM COUNTIES...

AT 619 PM EDT...A STRONG THUNDERSTORM WAS OVER TOWER HILL...MOVING
SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BENT CREEK...
PAMPLIN CITY...
ANDERSONVILLE...
HIXBURG...
AND TOGA.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3734 7846 3733 7849 3733 7852 3736 7856
      3736 7858 3738 7859 3740 7859 3734 7860
      3732 7863 3724 7869 3754 7887 3754 7882
      3757 7881 3759 7883 3763 7878 3743 7840
TIME...MOT...LOC 2219Z 319DEG 17KT 3752 7876

RAB
Local storm report, Jun 17, 6:30 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     3 W DOBSON              36.39N 80.78W
06/17/2015                   SURRY              NC   911 CALL CENTER

            POWER LINE DOWN ON TWIN OAKS ROAD NEAR ZEPHYR RD

&&

SK
Local storm report, Jun 17, 6:33 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 PM EDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     2 E ROANOKE             37.28N 79.92W
06/17/2015                   ROANOKE            VA   PUBLIC

            3 TREES SNAPPED ALONG BALDWIN AVE IN ROANOKE CITY.

&&

JMORROW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:23 PM EDTSpecial Weather StatementRNKCharlotte52 min
Jun 17, 3:40 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
Jun 17, 3:44 PM EDTSpecial Weather StatementRNKBedford46 min
Jun 17, 3:55 PM EDTSpecial Weather StatementRNKRoanoke, City of Roanoke, City of Salem65 min
Jun 17, 4:14 PM EDTSpecial Weather StatementRNKMontgomery61 min
Jun 17, 4:18 PM EDTSpecial Weather StatementRNKBedford42 min
Jun 17, 4:21 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 17, 4:28 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem62 min
Jun 17, 4:45 PM EDTSpecial Weather StatementRNKAmherst45 min
Jun 17, 4:58 PM EDTSpecial Weather StatementRNKFranklin62 min
Jun 17, 5:09 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin66 min
Jun 17, 5:38 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry67 min
Jun 17, 5:59 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania61 min
Jun 17, 6:19 PM EDTSpecial Weather StatementRNKAppomattox56 min
Jun 17, 6:52 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville53 min
Jun 17, 7:49 PM EDTSpecial Weather StatementRNKHalifax56 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.